Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 424, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 12, 2012, 6:14 PM CDT for Johnston County, Oklahoma. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2012, 6:14 PM CDT (23:14 UTC)
- Expired
- Aug 12, 2012, 6:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Johnston County, OK
The radar
The Norman radar (KTLX), 141 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:22 PM CDT | HAIL 1.25 | 3 S Tishomingo, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 451 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
829
WUUS54 KOUN 122314
SVROUN
OKC069-122345-
/O.NEW.KOUN.SV.W.0424.120812T2314Z-120812T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT SUN AUG 12 2012
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA...
* UNTIL 645 PM CDT
* AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TISHOMINGO...MOVING EAST AT 30 MPH. ANOTHER DEVELOPING STORMS WAS
LOCATED 5 MILES SOUTH OF REAGAN.
* LOCATIONS IMPACTED INCLUDE...
TISHOMINGO...RAVIA...WAPANUCKA...MILBURN...COLEMAN...
FILLMORE AND NIDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3416 9645 3413 9646 3417 9665 3416 9666
3417 9667 3418 9678 3430 9679 3442 9641
3416 9641
TIME...MOT...LOC 2311Z 256DEG 26KT 3421 9671
$$1 follow-up statement
604
WWUS54 KOUN 122339
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT SUN AUG 12 2012
OKC069-122345-
/O.CON.KOUN.SV.W.0424.000000T0000Z-120812T2345Z/
JOHNSTON OK-
639 PM CDT SUN AUG 12 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
CDT FOR SOUTHEASTERN JOHNSTON COUNTY...
AT 635 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR MILBURN...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
TISHOMINGO...MILBURN...COLEMAN AND NIDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3416 9645 3413 9646 3417 9665 3416 9665
3417 9667 3418 9674 3424 9672 3428 9641
3416 9641
TIME...MOT...LOC 2335Z 288DEG 22KT 3418 9660
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:22 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 12, 2:22 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 222 PM CDT SUN AUG 12 2012 .DISCUSSION... COLD FRONT CONT TO PUSH SOUTH AND EAST ACROSS OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTN AND SHOULD BE ALONG OR JUST SOUTH OF I-44 BY MAX HEATING. THIS FRONT WILL LIKELY BE THE FOCUS FOR A FEW THUNDERSTORMS LATE TODAY AND TONIGHT... MAINLY ACROSS FAR SOUTHERN AND SOUTHEASTERN OKLAHOMA AND WESTERN NORTH TEXAS. WITH SUFFICIENT SHEAR AND INSTABILITY A FEW SEVERE STORMS WILL BE POSSIBLE AS WELL ACROSS THESE AREAS. SLIGHTLY COOLER TEMPS EXPECTED ON MONDAY IN THE WAKE OF THE COLD FRONT WITH LIGHTER NORTHEAST TO EAST WINDS. DRIER AIR WILL AGAIN ALLOW AFTN RELATIVE HUMIDITIES TO DROP INTO THE TEENS AND TWENTIES KEEPING FIRE WEATHER CONCERNS ELEVATED. MODELS CONT TO TRY AND BRING THE POSSIBILITY OF OVERNIGHT COMPLEX OF STORMS BOTH MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT ACROSS PARTS OF THE AREA. STILL SOME UNCERTAINTY AS TO THE ACTUAL DEVELOPMENT OF SAID COMPLEX OF STORMS AND IF THEY DO DEVELOP WHERE WILL THE MAIN IMPACTS OCCUR. THEREFORE HAVE KEPT ONLY LOW POPS THROUGH THESE PERIODS. HOPEFULLY WITH POSSIBLE CLOUD COVER...PRECIP AND COOLER SFC HIGH IN PLACE... DAYTIME TEMPS WILL BE COOLER INTO THE MIDDLE OF THE WEEK. MORE SIGNIFICANT FRONT STILL ON TRACK TO ENTER NORTHERN OKLAHOMA THURSDAY AFTN AND SWEEP SOUTH THURSDAY NIGHT AND FRIDAY WITH A GOOD CHANCE FOR RAIN ACROSS MUCH OF THE AREA AND A BETTER BET FOR COOLER TEMPS AS WELL GOING INTO THE LATTER PART OF THE WEEK AND UPCOMING WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 67 96 64 90 / 20 0 10 30 HOBART OK 67 99 65 92 / 10 10 20 30 WICHITA FALLS TX 74 103 67 99 / 20 10 10 30 GAGE OK 58 95 63 89 / 0 0 20 30 PONCA CITY OK 65 93 63 89 / 20 0 10 30 DURANT OK 76 100 64 96 / 30 20 10 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 03/30
Hazardous weather outlook, Aug 12, 12:16 PM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1216 PM CDT SUN AUG 12 2012
OKZ004>048-050>052-TXZ083>090-131730-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1216 PM CDT SUN AUG 12 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM SHAWNEE
AND CHICKASHA...TO LAWTON OKLAHOMA...TO VERNON AND BENJAMIN
TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
TO 10 PM.
IMPACTS...
DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH WILL BE THE MAIN
CONCERN. HOWEVER...HAIL UP TO THE SIZE OF PING PONG BALLS WILL
ALSO BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING MAY ALSO
START WILDFIRES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL LATE THIS EVENING.
DISCUSSION...
A COLD FRONT WILL MOVE ACROSS WESTERN AND NORTHWESTERN OKLAHOMA
THIS AFTERNOON...AND THEN ACROSS THE REST OF THE AREA THROUGH
THIS EVENING. THUNDERSTORM CHANCES WILL INCREASE JUST AHEAD OF
THIS COLD FRONT...WITH PLENTY OF HEATING EXPECTED THIS AFTERNOON.
SUFFICIENT INSTABILITY...MAINLY OVER SOUTHERN AND SOUTHEASTERN
OK...WILL SUPPORT A DAMAGING WIND AND HAIL THREAT WHEN COMBINED
WITH THE DEEP LAYER SHEAR THAT WILL BE PRESENT. ELSEWHERE...THE
MAIN THREAT WILL BE DAMAGING WINDS ESPECIALLY NEAR WESTERN NORTH
TEXAS AND SOUTHWESTERN OKLAHOMA.
THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. HOWEVER...THE SEVERE
POTENTIAL IS EXPECTED TO DIMINISH LATE THIS EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
THE WILDFIRE POTENTIAL WILL BE ELEVATED THIS AFTERNOON...ESPECIALLY
ACROSS PORTIONS OF WESTERN AND NORTHWESTERN OKLAHOMA DUE TO THE
DRY VEGETATION...LOW HUMIDITIES...AND BREEZY WINDS.
VERY HOT TEMPERATURES WILL RETURN TO PARTS OF SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS TODAY. PLEASE FOLLOW HEAT SAFETY GUIDELINES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
A FEW STORMS WILL BE POSSIBLE ACROSS SOUTHEAST OKLAHOMA MONDAY.
THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH THE END OF THE
WEEK... WITH THE BEST CHANCE LATE THIS WEEK AS A STORM SYSTEM AND
COLD FRONT MOVES ACROSS THE REGION. SOME OF THE STORMS MAY BE
STRONG TO SEVERE.
OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL REMAIN HIGH DUE TO SIGNIFICANT DROUGHT
CONDITIONS...ESPECIALLY WHEN COMBINED WITH INCREASED WINDS AHEAD
OF STORM SYSTEMS AS THEY APPROACH OKLAHOMA AND WESTERN NORTH
TEXAS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED 5 AM
CDT MONDAY MORNING.In the hours before
Special weather statement, Aug 12, 5:33 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 533 PM CDT SUN AUG 12 2012 OKZ047-051-052-122300- BRYAN OK-MARSHALL OK-JOHNSTON OK- 533 PM CDT SUN AUG 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRYAN... NORTHEASTERN MARSHALL AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 600 PM CDT... AT 532 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MADILL... MOVING EAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... MADILL...KINGSTON...SILO...MEAD...WOODVILLE...NIDA AND LITTLE CITY. LAT...LON 3400 9680 3415 9676 3416 9643 3390 9647 TIME...MOT...LOC 2232Z 276DEG 21KT 3408 9673
Special weather statement, Aug 12, 5:57 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 557 PM CDT SUN AUG 12 2012 OKZ052-122330- BRYAN OK- 557 PM CDT SUN AUG 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BRYAN COUNTY UNTIL 630 PM CDT... AT 556 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MEAD... MOVING SOUTHEAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LOCALLY HEAVY RAIN... LOCATIONS IMPACTED INCLUDE... DURANT...CALERA...SILO...ARMSTRONG AND MEAD. LAT...LON 3397 9658 3411 9654 3403 9625 3384 9634 TIME...MOT...LOC 2256Z 293DEG 20KT 3401 9654
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:33 PM CDT | Special Weather Statement | OUN | Marshall | 27 min |
| Aug 12, 5:57 PM CDT | Special Weather Statement | OUN | Bryan | 33 min |
| Aug 12, 6:01 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Johnston, Marshall | 44 min |
| Aug 12, 6:22 PM CDT | Special Weather Statement | OUN | Coal | 38 min |
| Aug 12, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Johnston, Marshall | 47 min |
| Aug 12, 6:54 PM CDT | Special Weather Statement | OUN | Atoka | 36 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.